Alert archive / Louisiana / Special Weather Statements in 2021
Special Weather Statement, NWS New Orleans, LA
NWS New Orleans, LA issued this special weather statement at Nov 18, 2021, 2:05 PM CST for Saint Tammany Parish, Louisiana. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 18, 2021, 2:05 PM CST (20:05 UTC)
- Expired
- Nov 18, 2021, 2:30 PM CST
- In force
- 25 min
- Issued by
- NWS New Orleans, LA
- Hail
- 0.25 in
- Wind
- 30
County Saint Tammany Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 18, 2:10 PM CST | HAIL 0.25 | 1 Sse Robert, LA | PEA SIZED HAIL REPORT FROM TRAINED NWS SPOTTER NEAR REUNION LAKE RV RESORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
495
WWUS84 KLIX 182005
SPSLIX
Special Weather Statement
National Weather Service New Orleans LA
205 PM CST Thu Nov 18 2021
LAZ050-058-072-075-182030-
Livingston LA-Northwest St. Tammany LA-Southern Tangipahoa LA-
St. John The Baptist LA-
205 PM CST Thu Nov 18 2021
...Thunderstorms with gusty winds and possibly small hail will
impact portions of northeastern St. John The Baptist, northwestern
St. Tammany, southeastern Livingston and southern Tangipahoa
Parishes through 230 PM CST...
At 203 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Covington to near Springfield. Movement
was east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Covington around 215 PM CST.
Abita Springs around 230 PM CST.
Other locations impacted by these storms include Killian.
This includes the following Interstates...
Interstate 12 between mile markers 45 and 68.
Interstate 55 in Louisiana between mile markers 8 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3054 8978 3051 8976 3035 9008 3039 9021
3034 9028 3026 9033 3019 9042 3019 9043
3020 9045 3026 9043 3028 9040 3032 9043
3034 9049 3027 9058 3033 9070 3060 9014
TIME...MOT...LOC 2003Z 287DEG 14KT 3055 9015 3035 9057
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
TDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Nov 18, 11:55 AM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Nov 18, 11:55 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1155 AM CST Thu Nov 18 2021
.MORNING UPDATE...
Details of hourly forecast have been impossible to forecast
accurately for clouds, rain chances and temperatures in the near
term. However, the general forecast for the highs, average cloud
cover conditions and rain chances have been or appear to be ok.
The cold front has been causing a 10 to 15 degree drop in an hour
or two from the far northwest portion of the forecast area to just
north and west of the forecast area this morning as cold air
advection and low stratus team up to cause the dramatic cooling.
Am expecting this gradient/temperature drop to lessen somewhat as
the front moves southeast of the McComb to Baton Rouge areas this
afternoon, but it will remain a very noticeable change.
&&
.AVIATION...
Mostly VFR conditions will prevail through Friday as drier air
works into the region. The exception will be a period of MVFR to
IFR with the low clouds advancing towards MCB and BTR and possibly
briefly at HDC later this afternoon. SHRA and possibly isolated
TSRA ahead of the cold front may cause briefly lower conditions
as well through about mid afternoon. 22/TD
&&
.PREV DISCUSSION... /issued 344 AM CST Thu Nov 18 2021/
SYNOPSIS...
Strong upper low over Ontario Canada has a trough extending
southwest into the Texas/Oklahoma Panhandles this morning. The
associated cold front was just entering northwest Louisiana early
this morning. There is also a weak shortwave over the western
Gulf of Mexico to the south of Louisiana that has triggered a
narrow band of showers and thunderstorms over the Atchafalaya
River Basin early this morning.
There has also been some patchy shallow ground fog across the
area, but in most cases, the fog hasn't been very persistent or
widespread. Temperatures at 3 AM CST were generally running from
the upper 50s to mid 60s.
SHORT TERM (through Saturday night)...
Axis of the upper trough will continue to shift eastward during
the day today, with the cold front moving into the area late this
morning and then moving east of the area by sunset. Would note
that current convection over the Atchafalaya River Basin is not
being handled well at all by short term modeling, with only the
WRF-ARW recognizing that it is out there. Have bumped up PoPs from
what the NBM was indicating and mentioning thunder. Not expecting
severe weather, but there's definitely been some lightning with
the stronger cells. Rain would probably be welcome at this point
as most reporting stations have seen less than 0.25 inch of rain
this month, and less than 2 inches since the first week of
October. In any case, what rain does occur should be out of the
area prior to sunset. High pressure then moves into the area for
Friday and Saturday.
For the most part, GFS/ECMWF solutions are pretty close on high
temperatures today, but some potential for a bust if convection
becomes a little more widespread and spreads eastward quicker than
anticipated. Low temperatures tonight will be a little tricky as
NAM/ECMWF are a good bit lower than GFS numbers. This is likely
due to potential for winds to not decouple overnight. Friday highs
are generally in pretty good agreement in the mid 60s. Lows
Friday night were lowered below NBM values with very good
radiating conditions expected. Have gone toward the lower end of
the guidance envelope. Saturday will see all areas rebound into
the lower/middle 70s. Moisture return will begin Saturday night
and high clouds will also help in holding temperatures up. No
adjustments made in the drainage areas for Saturday night. 35
LONG TERM (Sunday and beyond)...
High pressure will extend from near Cape Cod southwest across the
northern Gulf of Mexico and much of the southeast Sunday morning.
An upper level trough will be moving into the western Great Lakes
during the day on Sunday. This will push a cold front through the
area Sunday night. The rain is expected to be fairly isolated due
to limited moisture available in the atmosphere. While
thunderstorms can not be ruled out along the coast, there is also
not a lot of upper level support for the front. The models and
ensemble guidance are in decent agreement on the timing and
location of the front, so no changes were made in that regard.
After the front exits the area on Monday, northerly flow begins
to dominate the CWA, from the upstream ridge. With a strong high
and cold air advection behind the front Min Temps are expected to
be a concern. The current blend has temps in the upper 30s to low
40s, however the temps along the Pascagoula and Pearl River
drainages were modified toward the lower end of guidance due to
terrain impacts. 21/35
AVIATION (valid through 12z Friday)...
Conditions have been highly variable this morning with patchy IFR
or lower visibilities with ground fog, and also occasional MVFR
ceilings. Earlier updated KBTR to add potential for VCTS there,
and may need to amend prior to 12z at other locations. Once the
fog mixes out around 15z, main concerns during the day will be
MVFR ceilings with the precipitation near the front. Frontal
passage at late afternoon will likely produce wind gusts of 20 to
30 knots downwind of Lake Pontchartrain at KNEW and KMSY
overnight. Any flight restrictions due to lowered ceilings should
improve beyond 06z Friday. 35
MARINE...
Will leave Small Craft Advisory in place as posted, although the
onset of stronger winds may take a few hours beyond the start of
the advisory. Hazardous conditions expected to continue across at
least some of the open waters into Friday night before relaxing.
Saturday and Sunday should see mostly quiet conditions before the
next frontal passage Sunday night into Monday returns gusty
northerly winds to the coastal waters for Monday into Tuesday. 35
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 73 40 62 37 / 40 0 0 0
BTR 74 44 64 39 / 40 0 0 0
ASD 79 45 67 39 / 50 0 0 0
MSY 77 52 65 49 / 50 10 0 0
GPT 78 46 66 44 / 40 10 0 0
PQL 79 46 66 38 / 40 10 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 3 PM this afternoon to 6 PM CST Friday
for GMZ536-538-550-552-555-557-570-572-575-577.
Small Craft Advisory from 3 PM this afternoon to 6 AM CST Friday
for GMZ530-532-534.
MS...None.
GM...Small Craft Advisory from 3 PM this afternoon to 6 PM CST Friday
for GMZ538-550-552-555-557-570-572-575-577.
Small Craft Advisory from 3 PM this afternoon to 6 AM CST Friday
for GMZ532-534.
&&In the hours before
Special weather statement, Nov 18, 2:05 PM CST, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
205 PM CST Thu Nov 18 2021
LAZ050-058-072-075-182030-
Livingston LA-Northwest St. Tammany LA-Southern Tangipahoa LA-
St. John The Baptist LA-
205 PM CST Thu Nov 18 2021
...Thunderstorms with gusty winds and possibly small hail will
impact portions of northeastern St. John The Baptist, northwestern
St. Tammany, southeastern Livingston and southern Tangipahoa
Parishes through 230 PM CST...
At 203 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Covington to near Springfield. Movement
was east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Covington around 215 PM CST.
Abita Springs around 230 PM CST.
Other locations impacted by these storms include Killian.
This includes the following Interstates...
Interstate 12 between mile markers 45 and 68.
Interstate 55 in Louisiana between mile markers 8 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3054 8978 3051 8976 3035 9008 3039 9021
3034 9028 3026 9033 3019 9042 3019 9043
3020 9045 3026 9043 3028 9040 3032 9043
3034 9049 3027 9058 3033 9070 3060 9014
TIME...MOT...LOC 2003Z 287DEG 14KT 3055 9015 3035 9057
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
TDThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 10:26 PM CST | Small Craft Advisory | LIX | 44 hr | |
| Nov 18, 5:02 AM CST | Special Marine Warning | LIX | 58 min | |
| Nov 18, 5:48 AM CST | Special Marine Warning | LIX | 57 min | |
| Nov 18, 8:23 AM CST | Special Marine Warning | LIX | 38 min | |
| Nov 18, 8:35 AM CST | Special Marine Warning | LIX | 55 min | |
| Nov 18, 9:34 AM CST | Special Marine Warning | LIX | 56 min |
Nearby
Special Weather Statements in Louisiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.